Alert archive / North Carolina / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood watch at Aug 3, 2021, 3:30 AM EDT for 5 counties in North Carolina; Georgetown County, Horry County, Williamsburg County, South Carolina. It took effect at Aug 3, 2021, 12:00 PM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2021, 3:30 AM EDT (07:30 UTC)
- In effect from
- Aug 3, 2021, 12:00 PM EDT
- Expired
- Aug 4, 2021, 3:37 AM EDT
- In force
- 16 hr
- Issued by
- NWS Wilmington, NC
- Flood severity
- None
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 22 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1210 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909 WGUS62 KILM 030730 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington NC 330 AM EDT Tue Aug 3 2021 NCZ096-099-105>110-SCZ039-054>056-058-059-031930- /O.NEW.KILM.FF.A.0005.210803T1600Z-210804T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- Including the cities of Carolina Beach, Boiling Spring Lakes, Shallotte, Burgaw, Masonboro, Georgetown, Murrells Inlet, Seagate, Bladenboro, Kingstree, Garden City, Oak Island, North Myrtle Beach, Little River, Southport, Socastee, Loris, Ogden, Wilmington, Lake Waccamaw, Surf City, Chadbourn, Green Sea, Leland, Tabor City, Whiteville, Myrtle Grove, Conway, Longs, Bucksport, Long Beach, Myrtle Beach, Andrews, Aynor, Sunset Beach, and Elizabethtown 330 AM EDT Tue Aug 3 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a * Flash Flood Watch for portions of southeast North Carolina and northeast South Carolina, including the following areas, in southeast North Carolina, Bladen, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Columbus, Inland Brunswick, Inland New Hanover and Inland Pender. In northeast South Carolina, Central Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, Northern Horry and Williamsburg. * From Noon EDT today through this evening. * A wave of low pressure will move up along a stalled front over the Carolina coast bringing periods of torrential rain in showers and thunderstorms this afternoon through this evening. Expect rainfall totals of 2 to 4 inches mainly east of I-95 with localized greater amounts, especially closer to the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should closely monitor this potentially dangerous weather situation. Be prepared to take action should Flash Flood Warnings be issued for your area, and never drive through flooded roadways. && $$ RGZ
3 follow-up statements
183 WGUS62 KILM 031929 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington NC 329 PM EDT Tue Aug 3 2021 NCZ096-099-105>110-SCZ039-054>056-058-059-040330- /O.EXT.KILM.FF.A.0005.000000T0000Z-210804T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 329 PM EDT Tue Aug 3 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch is now in effect for * Portions of southeast North Carolina and northeast South Carolina, including the following areas, in southeast North Carolina, Bladen, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Columbus, Inland Brunswick, Inland New Hanover, and Inland Pender. In northeast South Carolina, Central Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, Northern Horry, and Williamsburg. * Through Wednesday morning. * A wave of low pressure will move up along a stalled front over the Carolina coast bringing periods of torrential rain in showers and thunderstorms this evening through Wednesday morning. Expect rainfall totals of 2 to 4 inches mainly east of I-95 with localized greater amounts, especially closer to the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should closely monitor this potentially dangerous weather situation. Be prepared to take action should Flash Flood Warnings be issued for your area, and never drive through flooded roadways. && $$ Boatman
163 WGUS62 KILM 040131 FFAILM Flood Watch National Weather Service Wilmington NC 931 PM EDT Tue Aug 3 2021 NCZ096-099-SCZ039-054>056-058-059-040245- /O.CAN.KILM.FF.A.0005.000000T0000Z-210804T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bladen-Columbus-Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- Including the cities of Socastee, Kingstree, Loris, Georgetown, Longs, Conway, Bucksport, Lake Waccamaw, Elizabethtown, Bladenboro, Andrews, Myrtle Beach, Chadbourn, Garden City, North Myrtle Beach, Aynor, Green Sea, Murrells Inlet, Tabor City, Little River, and Whiteville 931 PM EDT Tue Aug 3 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast North Carolina and northeast South Carolina, including the following areas, in southeast North Carolina, Bladen and Columbus. In northeast South Carolina, Central Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, Northern Horry and Williamsburg has been cancelled. $$ NCZ105>110-041115- /O.CON.KILM.FF.A.0005.000000T0000Z-210804T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick- Including the cities of Myrtle Grove, Boiling Spring Lakes, Shallotte, Burgaw, Ogden, Wilmington, Masonboro, Surf City, Long Beach, Sunset Beach, Oak Island, Carolina Beach, Seagate, Leland, and Southport 931 PM EDT Tue Aug 3 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * A portion of southeast North Carolina, including the following areas, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover and Inland Pender. * Through Wednesday morning. * A wave of low pressure will move up along a stalled front over the Carolina coast bringing periods of torrential rain in showers and thunderstorms this evening through Wednesday morning. Expect rainfall totals of 2 to 4 inches with localized greater amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should closely monitor this potentially dangerous weather situation. Be prepared to take action should Flash Flood Warnings be issued for your area, and never drive through flooded roadways. && $$ MAS
880 WGUS62 KILM 040737 FFAILM Flood Watch National Weather Service Wilmington NC 337 AM EDT Wed Aug 4 2021 NCZ105>110-040845- /O.CAN.KILM.FF.A.0005.000000T0000Z-210804T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick- Including the cities of Myrtle Grove, Boiling Spring Lakes, Shallotte, Burgaw, Ogden, Wilmington, Masonboro, Surf City, Long Beach, Sunset Beach, Oak Island, Carolina Beach, Seagate, Leland, and Southport 337 AM EDT Wed Aug 4 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast North Carolina, including the following areas, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover and Inland Pender has been cancelled. The Flood Watch is cancelled. Heaviest rain has moved farther off to the north and east. Continue to expect some ponding of water on the roadways in lingering showers through this morning, mainly just along the coast. $$ RGZ
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 10:34 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 2, 10:34 PM EDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1034 PM EDT Mon Aug 2 2021 .SYNOPSIS... A series of low pressure waves will move northward along a front stalled in the area through the remainder of the week. The potential for widespread showers and thunderstorms containing heavy rain will increase the risk of localized flooding Tuesday through the remainder of the week. Daytime temperatures will be below to well below normal. && .UPDATE... At the moment, a stalled front over the adjacent Atl Waters, lies just off Cape Lookout and Cape Fear, then extends inland in the vicinity of Cape Romain. This front may meander a bit further south and slightly further off the coast overnight but for the most part it will be the focus for pcpn and weak sfc lows moving NE along it during the next several days...ATLEAST. This also aided by weak mid-level s/w trofs moving within a somewhat stalled longwave trof aloft, with it's axis remaining inland. Have adjusted overnight temps/dewpts slightly upwards, especially along the immediate coast where NE-E winds across SSTs in the 80s and the CAA somewhat lacking behind this front until you get well beyond the inland ILM CWA, where 60s dewpoints occur. Winds over the waters could almost be forecast variable in direction due to the positioning of the front...but as always, will identify the best direction(s) for the overnight with speeds generally 10 kt or less. Seas generally 3 ft or less and primarily of a weak 2 to 3 ft SSE-S 6 to 7 second period pseudo/fresh swell. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Latest surface analysis shows a front stalled just offshore of the south-facing beaches, oriented in a west-to-east fashion, bisecting Georgetown County. The seabreeze circulation has initiated, with radar trends showing isolated showers and storms in parts of the Cape Fear region. Convection will settle down this evening after the sun sets. A weak center of low pressure is forecast to move from the CSRA to the Pee Dee region to the Cape Fear region through the near term period. Meanwhile, an upper low will swing through the Great Lakes region, and the associated trough will deepen to the west. Precipitable water, currently around 1.75", will increase to 2.0- 2.1" by Tuesday morning. Southerly flow increases tonight, allowing for increasingly muggy conditions, with showers and storms increasing in coverage throughout the night. Plentiful moisture with supporting dynamics will create the ideal environment for training storms and possible flooding concerns through Tuesday. Soils are already decently saturated in parts of the Cape Fear region (Southport in particular), along with near and just south of Pawleys Island in Georgetown County, SC. The Weather Prediction Center (WPC) currently has a "slight risk" (threat level 2/4) for excessive rainfall across the entire area. Generally, 1-2 inches of rainfall expected, with locally higher amounts likely, especially closer to the coast. Lows tonight in the lower 70s, highs Tuesday around 80, and lows Tuesday night in the upper 60s inland with near 70 at the coast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Broad mid-level trough west of the region and a stalled boundary along the coast will keep rainfall chances elevated through Thu. A series of shortwaves rounding the trough will enhance convection, but timing and exact location of the enhancement is hard to pinpoint this far out. The result will be several rounds of very heavy showers and thunderstorms at times during Wed, Wed night and Thu. Precipitable water will be in excess of 2.1" at times and forecast soundings show an environment supportive of high efficiency storms. Storm motion will also be low, 10 kt or less. Widespread showers and thunderstorms capable of producing extreme rainfall rates and elevated potential for flooding are expected. Mid-level dry air briefly spreads in from the west Thu night as the trough axis opens up and lifts northeast. At the same time the next shortwave digs south, over the Mississippi Valley. This shifts the upper pattern a bit, introducing a bit of convergence aloft overhead and decreasing coverage of convection Thu night. Highs each day will be well below climo with lows near climo. && .LONG TERM /FRIDAY THROUGH MONDAY/... Shortwave trough over the Mississippi Valley Fri morning lifts northeast during the weekend as 5h ridge over the western Atlantic expands west. Troughing and precipitable water over 2" will maintain widespread storm coverage Fri through Sat. Sat night the trough influence weakens and the ridge takes over. Ridge remains flat/elongated with moisture lingering under it. Ridging will result in a decrease in storm coverage early next week and help keep activity mostly confined to the diurnal cycle. - Storm coverage anticipated to be 60-70% Fri-Sat. - Clouds and storms will keep highs below climo Fri/Sat with lows above climo Fri/Sat nights. - Less favorable environment Sun/Mon will keep storm coverage around 40%. - Temperatures a little above climo Sun through Mon. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... Stalled sfc front extending from just off the coast of Cape Lookout and Cape Fear respectively, and then extends inland in the vicinity of Cape Romain. This boundary will be a focus for convection especially when a series of sfc lows move NE along it starting Tue. Mainly VFR this evening, except a few MVFR ceilings at the coastal terminals, will overall begin to deteriorate by daybreak Tue with the threat for showers along the coast. This lowering flight restriction trend will definitelyovertake all terminals during Tue, with IFR conditions likely commonplace across all terminals Tue aftn/evening. Have limited the thunderstorm threat to the coastal terminals, which will be in close proximity to the frontal boundary. But wouldn't be surprised to see isolated across the LBT and FLO terminals. Extended Outlook...Waves of low pressure will develop along this nearly stationary front draped across the eastern Carolinas this week, resulting in periodic MVFR/IFR from shwrs/tstms, especially Tues afternoon through midweek. Early morning shallow fog may also reduce vsbys each morning this week. && .MARINE... Through Tuesday Night: ESE winds at 5-10kts veer to the SSW by Tuesday afternoon. Winds increase to 10-15kts at this point, with a few gusts up to 20kts possible. Seas at 2-3ft increase to 2-4ft at the beaches with 4-5ft waves found 20nm away from shore by Tuesday afternoon. Some 6ft waves with periods at 6-7 seconds are also possible by Tuesday evening. Therefore, a Small Craft Advisory is possible, but it's not necessarily a slam dunk at this point. Showers and storms become more widespread Tuesday, where periods of heavy rainfall may cause low visibility. Cloud to sea lightning likely. Wednesday through Saturday: Bermuda High to maintain southwest flow through the end of the week. Surface boundary near the coast pinches the gradient Wed, with speeds 15 to 20 kt. Gradient relaxes Thu through Sat with speeds dropping down to the 10 to 15 kt range. Seas 3 to 5 ft Wed drop to 3 to 4 ft Thu/Fri and around 3 ft Sat. Southerly wind wave will be dominant Wed through Sat with only a hint of a lingering southeast swell from time to time. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...DCH NEAR TERM...IGB SHORT TERM...III LONG TERM...III AVIATION...DCH MARINE...III/IGB
Hazardous weather outlook, Aug 2, 9:34 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 934 PM EDT Mon Aug 2 2021 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058- 059-040145- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 934 PM EDT Mon Aug 2 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of heavy rainfall are likely at times through the week with localized flooding possible, especially in low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-040145- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 934 PM EDT Mon Aug 2 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Advisory conditions possible Tuesday night thru Wednesday. Thunderstorm activity and coverage will be more widespread through much of the week as a front stalls in the area. Expect reduced visibility to or below 1 nm in heavy rain producing thunderstorms, as well as frequent cloud to sea lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-040145- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 934 PM EDT Mon Aug 2 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Periods of heavy rainfall are likely at times through the week with localized flooding possible, especially in low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 11
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:20 AM EDT | Flash Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 4 min |
| Aug 3, 3:23 PM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 112 min |
| Aug 3, 4:08 PM EDT | Small Craft Advisory | ILM | 12 hr | |
| Aug 3, 5:33 PM EDT | Areal Flood Advisory | ILM | Columbus | 81 min |
| Aug 3, 7:54 PM EDT | Areal Flood Advisory | ILM | Brunswick | 2 hr |
| Aug 3, 11:38 AM EDT | Areal Flood Advisory | ILM | Florence, Marion | 85 min |
| Aug 3, 12:01 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 103 min |
| Aug 3, 12:55 PM EDT | Flash Flood Warning | ILM | Darlington, Dillon, Florence, Marion | 3 hr |
| Aug 3, 1:12 PM EDT | Flash Flood Warning | ILM | Horry | 2 hr |
| Aug 3, 4:00 PM EDT | Flash Flood Warning | ILM | Dillon, Marion | 56 min |
| Aug 3, 4:04 PM EDT | Areal Flood Advisory | ILM | Horry | 86 min |
Nearby
Flash Flood Watches in North Carolina, 2021Flash Flood Watches in South Carolina, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.